Alert archive / South Carolina / Tornado Warnings in 2010
Tornado Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Jul 12, 2010, 4:20 PM EDT for Richland County, Sumter County, South Carolina. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2010, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 12, 2010, 4:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:35 PM EDT | TORNADO | 2 W Oakland, SC | AN EF1 TORNADO TOOK DOWN NUMEROUS TREES AND DID MINOR DAMAGE TO AROUND A DOZEN HOMES ALONG MEETINGHOUSE ROAD AND FISH ROAD. |
| Jul 12, 4:49 PM EDT | TSTM WND DMG | 1 Nne Oakland, SC | SHERRIFFS DISP. REPORTS TREES DOWN AND ROAD FLOODING ON HWY 441 |
| Jul 12, 4:51 PM EDT | TSTM WND DMG | 2 W Oakland, SC | SHERRIFFS DISP. REPORTS TREES DOWN AND ROAD FLOODING ON HWY 261. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 1:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2479 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707 WFUS52 KCAE 122020 TORCAE SCC079-085-122045- /O.NEW.KCAE.TO.W.0011.100712T2020Z-100712T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 420 PM EDT MON JUL 12 2010 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * TORNADO WARNING FOR... EASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 445 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OAKLAND... OR ABOUT 12 MILES NORTHWEST OF SUMTER...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKLAND PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. && REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. LAT...LON 3409 8043 3384 8041 3389 8084 3406 8076 TIME...MOT...LOC 2020Z 278DEG 16KT 3401 8056 $$ TTH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:21 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 12, 2:21 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT MON JUL 12 2010 .SYNOPSIS... A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. A SERIES OF UPPER WAVES WILL BRING CONTINUED CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... ANOTHER ROUND OF CONVECTION ALREADY UNDERWAY WITH MORNING CLOUDS HAVING BROKEN...ALLOWING FOR GOOD SURFACE HEATING AND STRONG DESTABILIZATION. CAPE VALUES CURRENTLY EXCEEDING 2500-3000 J/KG ACROSS MUCH OF THE FORECAST AREA...WITH MARGINAL SHEAR VALUES TO SUPPORT ISOLATED SEVERE CONVECTION. PRECIPITABLE WATER VALUES ALREADY OVER 2 INCHES SHOULD SUPPORT WET MICROBURSTS. WEAKLY DIFFLUENT FLOW ALOFT AND WEAK SHORTWAVE ENERGY SHOULD HELP ENHANCE CONVECTION THROUGH THE EVENING HOURS AS IT MOVES ACROSS THE REGION. SPC ALREADY ISSUED A WATCH FOR THE FORECAST AREA WITH DAMAGING WIND THE MAIN THREAT...WITH HAIL A LESSER THREAT. WILL CARRY LIKELY POPS LATE AFTERNOON AND EVENING SPREADING FROM WEST TO EAST AS STORMS PUSH ACROSS THE FORECAST AREA. EXPECT CONVECTIVE DEBRIS CLOUDS AND POSSIBLE STRATUS DEVELOPMENT OVERNIGHT IN THE WAKE OF CONVECTION...WHICH SHOULD HELP MINIMIZE RADIATIONAL COOLING...RESULTING IN OVERNIGHT LOWS IN THE MID 70S. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... ANOTHER SHORTWAVE MOVING THROUGH AN AMPLIFYING TROUGH ON TUESDAY WILL INTERACT WITH MODERATE INSTABILITY AND VERY HIGH ATMOSPHERIC MOISTURE...IN THE FORM OF PRECIPITABLE WATER VALUES WELL OVER 2 INCHES. THIS WILL ACT TO INITIATE SCATTERED CONVECTION ACROSS THE FORECAST AREA WITH SOME STORMS POSSIBLY BEING STRONG. SPC CONTINUES TO OUTLOOK THE AREA FOR ISOLATED SEVERE STORMS AS SCATTERED STORMS WILL LIKELY PRODUCE OUTFLOW BOUNDARIES WHICH COULD ALLOW FOR CLUSTERS TO DEVELOP...ENHANCING THE DAMAGING WIND THREAT. WILL CONTINUE WITH HIGH CHANCE POPS TUESDAY AFTERNOON AND EVENING...THEN SLIGHTLY LOWER CHANCE POPS ON WEDNESDAY AND THURSDAY. THE BAND OF ABOVE 2 INCH PRECIPITABLE WATER VALUES WILL REMAIN OVER THE FORECAST AREA THROUGH THIS PERIOD...MEANING AT LEAST ISOLATED TO SCATTERED CONVECTION CAN BE EXPECTED. HIGH TEMPERATURES WILL CONTINUE TO BE IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE 70S...RESULTING IN HEAT INDEX VALUES NEAR ADVISORY CRITERIA. && .LONG TERM /FRIDAY THROUGH MONDAY/... NOT MANY CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS CONTINUE TO INDICATE A MID LEVEL WEAKNESS OVER THE SOUTHEAST INTO THE MID ATLANTIC AREAS...BETWEEN THE LARGE RIDGE OVER THE DESERT SOUTHWEST AND THE BERMUDA RIDGE OFF THE SOUTHEAST COAST. LINGERING FRONTAL BOUNDARIES...ALTHOUGH WEAK...MAY ALSO PROVIDE SOME ADDITIONAL FOCUSING FOR CONVECTIVE DEVELOPMENT DURING THE EXTENDED FORECAST PERIOD. WILL CONTINUE WITH THE DIURNAL POPS OF LOWER CHANCE POPS DURING THE DAY DIMINISHING TO SLIGHT CHANCE AT NIGHT. PRECIPITABLE WATER VALUES REMAIN QUITE HIGH THROUGH THE PERIOD...IN EXCESS OF 2 INCHES. THE UPPER RIDGES TRY TO BRIDGE ACROSS THE DEEP SOUTH BY SUNDAY NIGHT WHICH MAY HELP TO LIMIT ACTIVITY ON MONDAY...AND WILL CARRY SLIGHTLY LOWER POPS. EXPECT TEMPERATURES THROUGH THE EXTENDED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE LOW TO MID 70S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A WARM HUMID AIRMASS WILL REMAIN OVER THE REGION THIS AFTERNOON AND OVERNIGHT. PRETTY GOOD CLOUD OVER AREA BUT WIDTH AFTERNOON SUNSHINE THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO MAKE THE ATMOSPHERE UNSTABLE WITH STRONG LOW LEVEL LAPSE RATES AND LIS DECREASING TO -6/-8. ALSO CAPES 3000-3500 J/KG. PULSE STORMS WITH HIGH REFLECTIVITY ELEVATED CORES. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ENTIRE CAE CWA THROUGH 9 PM THIS EVENING. MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH EARLY TONIGHT OUTSIDE OF CONVECTIVE ACTIVITY. IFR-MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. MVFR VSBYS IN FOG NEAR DAWN TUESDAY THROUGH MID MORNING TUESDAY. IFR CONDITIONS POSSIBLE DURING THIS PERIOD BUT CONFIDENCE IS LOW TO PLACE IN TAF SITES AT THIS TIME. AFTER 14Z TUESDAY...MAINLY VFR CONDITIONS BUT IFR-MVFR CONDITIONS ARE AGAIN POSSIBLE IN SHOWERS AND THUNDERSTORMS MAINLY TUESDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...HC LONG TERM...HC AVIATION...TTH
Hazardous weather outlook, Jul 12, 5:07 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 507 AM EDT MON JUL 12 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130907- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 507 AM EDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS. ISOLATED SEVERE WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 12, 1:47 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT MON JUL 12 2010 GAZ077-121845- BURKE- 147 PM EDT MON JUL 12 2010 ...STRONG THUNDERSTORMS WERE AFFECTING BURKE COUNTY... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LOUISVILLE TO 7 MILES WEST OF WADLEY...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF WAYNESBORO TO 34 MILES WEST OF MILLEN...MOVING SOUTHEAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
Special weather statement, Jul 12, 2:53 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 253 PM EDT MON JUL 12 2010 GAZ077-SCZ035-121945- BARNWELL-BURKE- 253 PM EDT MON JUL 12 2010 ...STRONG THUNDERSTORMS WERE AFFECTING BARNWELL AND BURKE COUNTIES... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR SARDIS OR 15 MILES EAST OF WAYNESBORO... MOVING EAST AT 20 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, Jul 12, 3:32 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 332 PM EDT MON JUL 12 2010 SCZ021-027-028-037-122030- CALHOUN-FAIRFIELD-LEXINGTON-RICHLAND- 332 PM EDT MON JUL 12 2010 ...A STRONG THUNDERSTORMS AFFECTING CALHOUN...FAIRFIELD...LEXINGTON AND RICHLAND COUNTIES... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS OVER THE CENTRAL MIDLANDS. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH. WINDS 40 TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:57 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 63 min |
| Jul 12, 2:55 PM EDT | Tornado Warning | CAE | Chesterfield, Lancaster | 50 min |
| Jul 12, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Jul 12, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 57 min |
| Jul 12, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 40 min |
| Jul 12, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
| Jul 12, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 45 min |
| Jul 12, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 12, 4:12 PM EDT | Tornado Warning | CAE | Lancaster | 48 min |
| Jul 12, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
| Jul 12, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 45 min |
| Jul 12, 4:37 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 113 min |
| Jul 12, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 46 min |
| Jul 12, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 62 min |
| Jul 12, 5:13 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 47 min |
| Jul 12, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 20 min |
| Jul 12, 5:26 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 49 min |
| Jul 12, 5:53 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 112 min |
Nearby
Tornado Warnings in South Carolina, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.